Florida, 2018

Hail and Damaging Wind in Florida, August 27, 2018

August 27, 2018 · NWS TBW · 2 events in 2 counties and zones

Easterly flow and deep moisture allowed for scattered thunderstorms to develop across the Florida Peninsula during the afternoon, pushing west through the early evening. One of these storms produced damaging wind gusts as they neared the Gulf Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow and deep moisture allowed for scattered thunderstorms to develop across the Florida Peninsula during the afternoon, pushing west through the early evening. One of these storms produced damaging wind gusts as they neared the Gulf Coast. Another storm produced hail to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
300 PM EDT Mon Aug 27 2018

.DISCUSSION (Tonight-next Monday)...
Mid/upper level ridge will remain over the southern U.S. and Florida
through the period with surface high pressure remaining off the mid-
Atlantic and southeast U.S. coast. This will continue the deep layer
east to southeast flow with ample moisture moving westward across
the region. This combined with daytime heating will support
scattered to numerous diurnal sea breeze driven showers and
thunderstorms each day. The flow will remain strong enough to keep
the west coast sea breeze close to the coast so the highest rain
chances will continue to be generally west of the Interstate 75
corridor during the late afternoon and early evening hours.
Convection will gradually dissipate as it moves west out into the
Gulf waters during the each evening with mostly clear to partly
cloudy skies overnight. Main concerns with the storms will continue
to be locally heavy rainfall, frequent lightning, and strong gusty
winds. Daytime high temperatures will be in the upper 80s to lower
90s through the period with overnight lows mostly in the 70s.

&&

.AVIATION...
Scattered showers and thunderstorms will cause MVFR/local IFR
conditions along with gusty winds up to 30 knots into this evening.
Some more MVFR ceilings will be possible once daytime heating gets
underway Tuesday morning, otherwise mainly VFR conditions are
expected. The east to southeast winds will persist at 6 to 10 knots,
but will try to shift to onshore at TPA, PIE and SRQ this afternoon.

&&

.MARINE...
Surface high pressure from the Atlantic extending west across the
southeastern U.S. will maintain an east to southeast flow across the
eastern Gulf waters through the week with a weak onshore sea breeze
component developing right along the coast each day during the late
afternoon. Wind speeds will remain 15 knots or less with seas 4 feet
or less, except in the vicinity of showers and thunderstorms. No
headlines are expected.

&&

.FIRE WEATHER...
No fire weather hazards are expected for the next several days as
relative humidity values will remain well above critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  76  92  75  91 /  30  70  30  60
FMY  75  91  75  91 /  30  70  20  60
GIF  75  92  75  92 /  20  50  20  50
SRQ  76  91  76  91 /  30  70  30  60
BKV  75  92  74  92 /  20  60  30  50
SPG  78  91  77  91 /  30  70  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
     Coastal Lee-Coastal Manatee-Coastal Sarasota.

Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...69/Close
Hazardous weather outlook, Aug 27, 3:40 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
440 AM EDT Mon Aug 27 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-272045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
440 AM EDT Mon Aug 27 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms will develop again this afternoon, with
the greatest storm coverage along and to the west of the
Interstate 75 corridor during the late afternoon and early
evening hours. Thunderstorms that develop will be capable of
producing strong gusty winds, locally heavy rains, and frequent
deadly lightning strikes.

...RIVER FLOOD IMPACT...
Heavy rainfall the last few days along with the possibility of
additional heavy rain today will cause several area rivers to run
at or near minor flood stage. Residents living along rivers or
faster flowing streams should remain aware of water levels and
be ready to move to higher ground should flooding be observed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected each day
with the greatest storm coverage continuing to be along and to
the west of the Interstate 75 corridor during the late afternoon
and early evening hours. The main hazards from the storms will be
locally heavy rains, strong gusty winds, and frequent lightning
strikes.

...RIVER FLOOD IMPACT...
Minor river flooding will be possible along area rivers.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

The radar

The Tampa radar (KTBW), 69 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sarasota

When
August 27, 3:53 PM EST
Where
Sarasota County, 0.63 mi WNW of Bayshore Estates
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
27.084, -82.439

A mobile home sustained roof damage from thunderstorm wind gusts in Venice. Another three mobile homes sustained minor damage nearby at the Lake Village Mobile Home Park in Casey Key.

Hail, Manatee

When
August 27, 4:54 PM EST to 4:57 PM EST
Where
Manatee County, 2.75 mi SSE of Palma Sola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.462, -82.618

A trained spotter reported penny size hail in Bradenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771099, 771100.